Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 1998, 1:41 AM CDT for Taney County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1998, 1:41 AM CDT (06:41 UTC)
- Expired
- May 6, 1998, 2:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Taney County, MO
The radar
The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.7 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
952 WUUS1 KSGF 060643 RRA SVRSGF MOC213-060715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 141 AM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TANEY COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 215 AM CDT * AT 139 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED NEAR RIDGEDALE OR 16 MILES SOUTHEAST OF BRANSON AND WAS MOVING EAST-SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... RIDGEDALE AND BULL SHOALS LAKE AREA THROUGH 150 AM PROTEM BY 205 AM IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE PRODUCING TORRENTIAL RAINFALL. FLASH FLOODING MAY OCCUR WITH LITTLE OR NO ADVANCED NOTICE. SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS. DS/JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:10 PM CDT, 11 hours 31 minutes earlier.
Area forecast discussion, May 5, 2:10 PM CDT, 11 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT TUE MAY 5 1998 LATEST SFC ANALYSIS SHOWS LOW PRESSURE ACROSS N TX AND STATIONARY BNDRY EXTENDING INTO NW MO AND SE IA. SFC DWPNTS INTO THE 60S ACROSS MUCH OF E OK AND PTN OF SE KS. FEW SCT SHRA REMAIN FROM EARLIER CONVECTION ACROSS S CNTRL MO. VISIBLE SATELLITE IMAGERY SHOWS ERODING MID/HI CLOUD SHIELD FROM SW TO NE ACROSS THE CWA. AREAS RECEIVING SUNSHINE HAVE SEEN TEMPS SHOOT QUICKLY UP INTO THE MID 70S AND LATEST ADAP SHOWS W MO/SE KS LIS OF -4 OR LESS. WIND PROFILER NETWORK SHOWS MID/UPR LVL SHRTWV ACROSS E KS AND PUSHING E INTO W MO. CU FIELD BEGINNING TO DEVELOP ACROSS OK AND WOULD EXPECT TSRA TO DEVELOP THERE WITHIN THE NEXT COUPLE OF HOURS. MODIFIED SGF SOUNDINGS FOR CURRENT SFC DATA BRINGS CAPE TO 410 J/KG AND LIS OF -3...AND STARTING TO SEE SOME SUNSHINE. FCST PROBLEM WILL BE IN CHOOSING THE CORRECT MODEL AS THEY ALL SEEM TO BE IN DISAGREEMENT AGAIN. MAIN CONSISTENT THEME HOWEVER IS FOR SHRTWV ACTIVITY TO CONTINUE EJECTING FROM W COAST LOW KEEPING THE S STREAM ACTIVE THROUGH THE PD. ETA SEEMS TO HAVE INITIALIZED THE BEST AND CONTINUE TO LIKE IT OVER THE NGM/AVN SOLUTIONS...ALBEIT THE MID LVL SHRTWV LOOKS A BIT OVERDONE. LOOK FOR FOR SCT TSRA TO DEVELOP LATE THIS AFTERNOON/THIS EVENING ACROSS SW MO/SE KS AND SPREAD EASTWARD TONIGHT. ATTM LOOKS LIKE MAIN SVR THREAT WILL REMAIN CONFINED TO AREAS S OF CWA...BUT WOULDNT RULE OUT ISOLATED SVR THREAT. CONVECTION IN LATER PDS WILL BE DETERMINED BY WHERE BOUNDARIES SET UP AFTER TONIGHTS CONVECTION...AND WILL CONTINUE LOW POPS IN MY CCF DURING THE PD. RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION) SGF/UNO: MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF THUNDERSTORMS. LOW IN THE MID 50S. SOUTHEAST WIND 5 TO 10 MPH. JLN: MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF THUNDERSTORMS. LOW 55 TO 60. SOUTH WIND 5 TO 10 MPH. VIH/AIZ: MOSTLY CLOUDY WITH A 60 PERCENT CHANCE OF THUNDERSTORMS. LOW IN THE MID 50S. SOUTHEAST WIND 5 TO 10 MPH. CCF SGF EE 054/077 054/078 052 05634 JLN EE 057/080 056/080 054 05634 LINDENBERG
In the hours before
Local storm report, May 5, 11:49 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1149 PM CDT TUE MAY 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0844 PM VISTA MO 1 INCH HAIL
05/05/98 ST.CLAIR
0847 PM 1 E VISTA MO WIND DAMAGE
05/05/98 ST.CLAIR LARGE TREE BLOWN DOWN
GORDON/ALBERT/LEELocal storm report, May 5, 11:49 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1149 PM CDT TUE MAY 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0844 PM VISTA MO 1 INCH HAIL
05/05/98 ST.CLAIR
0847 PM 1 E VISTA MO WIND DAMAGE
05/05/98 ST.CLAIR LARGE TREE BLOWN DOWN
GORDON/ALBERT/LEEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:33 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 27 min |
| May 5, 9:05 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 50 min |
| May 5, 10:55 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| May 5, 11:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 64 min |
| May 6, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 39 min |
| May 6, 1:03 AM CDT | Flash Flood Warning | SGF | Barry, Stone | 4 hr |
| May 6, 4:32 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 48 min |
| May 6, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 66 min |
| May 6, 4:58 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 47 min |
| May 6, 5:14 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 66 min |
| May 6, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 67 min |
| May 6, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 52 min |
| May 6, 6:10 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 50 min |
| May 6, 6:17 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 48 min |
| May 6, 6:38 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 62 min |
| May 6, 6:43 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 62 min |
| May 6, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 62 min |
| May 6, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 63 min |
| May 6, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 63 min |
| May 6, 6:53 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.